Sleep and Chemotherapy
It comes as no surprise that a recent study indicates that chemotherapy can disrupt sleep patterns. Most of us who have experienced the side effects of decadron, the hot flashes, the stress and anxiety about the diagnosis and the treatment, and the general all-body sense of being full of drugs know that our sleep was impacted. The most common side effect of chemotherapy seems to be fatigue, certainly related to the drugs themselves, the distress around the whole experience, and worse sleep.
Here is a quote from the journal, Sleep:
A study in the journal Sleep shows that the sleep-wake activity rhythms of breast cancer patients are impaired during the administration of chemotherapy. Results indicate that the first cycle of chemotherapy is associated with a temporary disruption of these rhythms, while repeated administration of chemotherapy results in progressively worse and more enduring impairments.
During week one of the first cycle of chemotherapy, participants switched from low to high activity about 30 minutes later in the day and decreased their level of activity about 50 minutes earlier at night, suggesting that their days were shorter. During the first week of the fourth cycle of chemotherapy, the women increased their level of activity about 37 minutes later in the day and switched from high to low activity about 34 minutes earlier at night. Although most variables returned to baseline levels in the second and third weeks of the first cycle of chemotherapy, circadian impairments were maintained on several variables in the second and third weeks of cycle four.
If you want to read more:
Sleep, September 1, 2009
American Academy of Sleep Medicine http://www.aasmnet.org